Join 3,557 readers in helping fund MetaFilter (Hide)


Excedrin without the Tylenol?
January 5, 2013 3:41 PM   Subscribe

I love Excedrin type medication for dealing with headaches, but I'm trying to avoid acetaminophen for other reasons. Is there a good caffeine + aspirin pill that doesn't have acetaminophen? Maybe ibuprofen instead of the acetaminophen? I've looked but it seems all I can find is generics that have the exact same active ingredients as Excedrin.
posted by aspo to Health & Fitness (15 answers total) 3 users marked this as a favorite
 
Could you just take aspirin and caffeine pills together? Or wash your aspirin down with a soda?
posted by decathecting at 3:42 PM on January 5, 2013 [1 favorite]


I take ibuprofen for headaches and a half-dose does the trick.
posted by headnsouth at 3:53 PM on January 5, 2013


Isn't that exactly what ye olde Anacin is? And it looks like it's still around. (Note: Anacin has an aspirin-free pill as well.)
posted by Fortran at 3:58 PM on January 5, 2013 [2 favorites]


BC Powders contain only caffeine and aspirin. If you've not tried them, headache powders are amazing - they are one of my favorite discoveries since moving to the American South. You can get them on Amazon.
posted by something something at 3:59 PM on January 5, 2013 [4 favorites]


Aspirin and ibuprofen are both NSAIDS; acetaminophen isn't an NSAID. You're not supposed to take two NSAIDs together because of the risk of gastric and renal complications. Fortran is right; Anacin is what you're looking for, and don't supplement the cocktail with ibuprofen.
posted by workerant at 4:00 PM on January 5, 2013 [1 favorite]


Ibuprofen is a pretty good pain killer, with the added benefit that it relaxes muscles. If your headaches are coming from strained muscles in your neck (and in many people, they do start there) then Ibuprofen will be doubleplusgood.

I have been prescribed Ibuprofen by an actual doctor for cramped-up muscles in my neck. He explained that it works three ways: it dulls the pain, relaxes the mucles, and not feeling the pain will allow you to move your neck more which will make the pain go away sooner.

Disclaimer: I'm a furriner and I would not recognize Excedrin if it bit me on the nose. I have no idea what brands are sold in the US and what's in them.
posted by Too-Ticky at 4:02 PM on January 5, 2013


Oh, and since all this talk of Anacin, BC Powder, etc had me thinking about drugs that have been around awhile, there is also Alka-Seltzer Morning Relief, aka hangover Alka-Seltzer. That's aspirin and caffeine too! ETA: Aw nuts. I think this has been discontinued.
posted by Fortran at 4:04 PM on January 5, 2013


Is there a good caffeine + aspirin pill that doesn't have acetaminophen?

No, there isn't. A systematic review of randomized controlled trials has showed conclusively that caffeine does not enhance the effect of aspirin.
posted by dontjumplarry at 4:22 PM on January 5, 2013


Seconding BC powders. I can't take 'em for other reasons, but they are wonderful for pain.
posted by patheral at 4:44 PM on January 5, 2013


I have frequent migraines and when I don't want to take my sedation-causing prescription medicine (Midrin), I often take aspirin with a few cups of strong black coffee. Then, if can, I lay down in a dark room for a bit with a heating pad on my head or neck muscles. This combo, if I act early enough, usually does the trick.
posted by woolly at 4:51 PM on January 5, 2013


Yep, plain aspirin and a stiff cup of coffee does it for me too.
posted by ottereroticist at 4:57 PM on January 5, 2013


Thanks, Anacin looks like it's exactly what I want. I should have just spent longer looking at all the boxes in the drugstore.

(As for caffeine not helping with aspirin, well when I get sick I drink a lot less coffee/tea and I know that at least part of my headaches are withdrawal. I'm ok with that, really.)
posted by aspo at 6:30 PM on January 5, 2013


Bayer Back and Body always worked wonders for me, but I use it for infrequent muscle pain. It comes in a variety of "strengths" and the active ingredients in the extra strength formula include:

Aspirin 500 mgPain Reliever , Caffeine 32.5 mgPain Relief Aid-adjuvant
posted by Young Kullervo at 8:13 PM on January 5, 2013


dontjumplarry wrote:

A systematic review of randomized controlled trials has showed conclusively that caffeine does not enhance the effect of aspirin.

The linked study was for postoperative pain. There are multiple studies of headache/migraine pain treatment that indicate that aspirin/acetaminophen/caffeine can be beneficial.
posted by 1367 at 8:17 PM on January 5, 2013


A systematic review of randomized controlled trials has showed conclusively that caffeine does not enhance the effect of aspirin

The reason caffeine is in many headache medications (excedrine, anacin, fiorinol, fioricet, cafergot, etc) is due to its vasoactive properties, not to potentiate the analgesic.

I would also look into fiorinol if you have access to a doc. It's caffeine, aspirin and a barbiturate. Works well for some.
posted by brevator at 7:50 AM on January 6, 2013


« Older I'm willing to work an interns...   |  Have you used a gay friendly t... Newer »
This thread is closed to new comments.